Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 6, NWS North Platte, NE

May 28, 2023Chase County, Nebraska

NWS North Platte, NE issued this flash flood warning at May 28, 2023, 1:45 AM MDT for Chase County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2023, 1:45 AM MDT (07:45 UTC)
Expired
May 28, 2023, 5:05 AM MDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

County Chase County, NE

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

479 
WGUS53 KLBF 280745
FFWLBF
NEC029-281215-
/O.NEW.KLBF.FF.W.0006.230528T0745Z-230528T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service North Platte NE
145 AM MDT Sun May 28 2023

The National Weather Service in North Platte has issued a

* Flash Flood Warning for...
  Chase County in southwestern Nebraska...

* Until 615 AM MDT.

* At 145 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Imperial, Wauneta, Lamar, Champion, Enders Reservoir State 
  Recreation Area, Enders, Crete, Chase, Wanamaker State Wildfire 
  Management Area, Church Grove Campground, Center Dam Campground 
  and Area A Campground.

This includes the following highways...
	Highway 61 between mile markers 25 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4047 10198 4053 10201 4059 10198 4070 10185
      4069 10135 4035 10135 4035 10149 4035 10154
      4035 10158 4035 10161 4035 10163 4035 10165
      4035 10168 4035 10170 4035 10178 4035 10200

FLASH FLOOD...RADAR INDICATED

$$

Roberg
1 follow-up statement
470 
WGUS73 KLBF 281105
FFSLBF

Flash Flood Statement
National Weather Service North Platte NE
505 AM MDT Sun May 28 2023

NEC029-281115-
/O.CAN.KLBF.FF.W.0006.000000T0000Z-230528T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chase NE-
505 AM MDT Sun May 28 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CHASE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.



LAT...LON 4047 10198 4053 10201 4059 10198 4070 10185
      4069 10135 4035 10135 4035 10149 4035 10154
      4035 10158 4035 10161 4035 10163 4035 10165
      4035 10168 4035 10170 4035 10178 4035 10200

$$

Roberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at May 27, 11:45 PM MDT, 2 hours earlier.

Area forecast discussion, May 27, 11:45 PM MDT, 2 hours before
Area Forecast Discussion
National Weather Service North Platte NE
1245 AM CDT Sun May 28 2023

.SYNOPSIS...
Issued at 416 PM CDT Sat May 27 2023

Key Messages:

- Periodic thunderstorm chances continue the next several days with
a threat of hail, wind, and very heavy rain this weekend

- Breezy south winds expected again Sunday

- Near normal temperatures this weekend, then a slight warmup headed
into midweek with a push for 90F across northern Neb

Synopsis:

Nebraska lies in southwest to nearly meridional flow aloft as the
state is bounded by closed lows in the Pacific Northwest and
Tennessee Valley. Near the surface, a trough continues to hold
against the higher terrain in CO and WY. This feature will be partly
responsible for additional thunderstorm development over the next
several hours.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 416 PM CDT Sat May 27 2023

This evening tonight... Strong south/southeasterly low level flow
will keep driving the moisture advection scheme for western
Nebraska. The winds are nearly uninhibited from the Gulf, helping
maintain dew points in the mid 50s to lower 60s. Weak isentropic
upglide is in place over southwest Neb and the Sandhills through mid-
evening, which may provide enough lift to spawn isolated showers and
storms. Otherwise, the main story will be convection approaching
from the west. Scattered activity is underway (as of 21z) close to
the divide, and guidance suggests upscale growth toward the Neb
panhandle later on. Thunder parameters such as instability and deep
layer shear weaken notably after 06z east of the panhandle, which
would suggest that activity to fizzle. However, newer storms may
develop in the southwest overnight, possibly in the form of an MCV.
More aggressive guidance like the HRRR hints at full-blown
convection barreling through near and south of I-80, while HREF
suggests scattered and less intense activity. If the former scenario
comes to fruition, heavy rain will be a major concern. Creeks are
still running high or even above flood stage in/around Hayes Co, and
flash flood guidance is relatively low. While forecast soundings do
not suggest super slow storm motion, atmospheric moisture content
remains seasonably high and above the 90%ile of climo. Forecast min
temps used a general short term guidance blend and resulted in mid
50s west to upper 50s east.

Tomorrow... Upper level flow transitions to more quasi-zonal briefly
as a progressive trough swings into the Dakotas and is accompanied
by a mid-level shortwave. These features, along with the surface
boundary hanging off to the west and a developing warm front to the
south, will present additional opportunities for thunderstorms. A
big question mark is the aforementioned MCV. Should one be slow to
erode or exit the forecast area, new development may be delayed
until late in the evening. Perhaps the greatest potential exists
toward central Neb after dark when earlier iso/sct storms merge into
a cluster or MCS-type setup. The other possibility will be scattered
storms forming by early/mid afternoon in the Sandhills. Whatever
activity occurs, the environment would support strong to severe
storms. Instability would be ripe with MUCAPE values of 1500+ j/kg
and mid-level lapse rates around 7 C/km, while deep layer shear
approaches 30 kts in the south and 40 kts in the north. Soundings
suggest a skinnier CAPE profile, which may limit large hail growth,
but very steep low level lapse rates would encourage stronger wind
gusts. Similar to the past few days, torrential rainfall will be big
concern as well. Forecast max temps hedge on the lower end of the
NBM envelope due anticipated more widespread cloud cover and
precipitation. Values range from the lower/mid 70s southern/central
Sandhills to around far north central.

.LONG TERM...(Monday through Saturday)
Issued at 416 PM CDT Sat May 27 2023

The synoptically active period continues through the workweek for
Nebraska as upper flow switches between quasi-zonal and
southwesterly. Eventually toward late week, the trough over the
Western US deepens and spreads onto the Plains, possibly spinning
off a closed low over the central Rockies. Surface boundaries will
also be in the vicinity, including a warm front passage late Monday
and a cool front Friday. Overall, periodic rain showers and
thunderstorms will be the norm. The most persistent and widespread
activity may occur Friday into Saturday with the approaching upper
low. Temperature-wise, highs will stay near normal (70s to around
80F) through the weekend, then warm well into the 80s Tue and Wed. A
few 90s may be possible in the Sandhills midweek depending on sky
cover and the strength of low level temp advection.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1244 AM CDT Sun May 28 2023

Scattered showers and embedded thunderstorms across southwest
Nebraska will continue to spread north and eastward over the next
several hours. Majority of precipitation will remain across
southwest Nebraska, impacting KLBF with periods of heavy rainfall,
lightning, and reductions in visibility due to both falling rain as
well as light fog. KVTN may see an isolated shower or brief
thunderstorm this morning, but any impacts should be minimal. Both
sites will remain breezy through Sunday with southerly gusts up to
20 to 25 knots possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 AM CDT /8 AM MDT/ this morning for
NEZ069>071.

&&

SYNOPSIS...Snively
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Kulik
Hazardous weather outlook, May 27, 8:50 PM MDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
950 PM CDT Sat May 27 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-290300-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
950 PM CDT Sat May 27 2023 /850 PM MDT Sat May 27 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Strong to possibly severe thunderstorms will develop to the west in
the panhandle this evening. The storms will be weakening as they
move eastward and may pose a severe threat as far east as Highway
61.

A Flood Watch is in effect overnight for Chase, Hayes, and Frontier
counties. Overnight thunderstorms may quickly lead to flash flooding
in far southwest Nebraska due to very wet soils from heavy rainfall
late last week.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Storms are expected tomorrow, with some possible severe. Any storm
that develops has the potential for torrential rainfall, large hail,
and strong winds.

Periodic showers and thunderstorms are expected next week with near
daily rain chances. The severe threat remains low across much of the
area with increased potential across the Panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 27, 8:34 PM MDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
834 PM MDT Sat May 27 2023

NEZ022-035-056-057-280330-
Deuel NE-Arthur NE-Garden NE-Keith NE-
834 PM MDT Sat May 27 2023

...Strong thunderstorms will impact portions of southwestern Arthur,
northwestern Perkins, western Keith, southern Garden and Deuel
Counties through 930 PM MDT...

At 833 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dalton to near Twin Buttes to near
Fleming. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chappell, Oshkosh, Big Springs, Lewellen, Barton, Eagle Gulch
Campground, Ruthon, Clear Creek State Wildlife Management Area,
Intersection of Highway 27 and 9 Mile Road, Megeath, Ash Hollow State
Historical Park, Mount Vernon, Goldeneye State Wildlife Management
Area, Bluewater Battlefield State Historical Park and Windlass Hill.

This includes the following highways...
 Highway 92 between mile markers 115 and 125.
 Interstate 80 in Nebraska between mile markers 78 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4148 10194 4100 10191 4101 10262 4139 10261
      4140 10264 4148 10264
TIME...MOT...LOC 0233Z 270DEG 39KT 4142 10302 4096 10277 4073 10293

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Sporer
Special weather statement, May 27, 10:42 PM MDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
1042 PM MDT Sat May 27 2023

NEZ004-094-280530-
Sheridan NE-Western Cherry NE-
1042 PM MDT Sat May 27 2023

...Strong thunderstorms will impact portions of northwestern Cherry
and northeastern Sheridan Counties through 1130 PM MDT...

At 1041 PM MDT, Doppler radar was tracking strong thunderstorms
along extending from near Wolf Creek Housing to 9 miles south of
Gordon. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gordon, Hoover Lake, Lone Butte, Irwin, Highway 27 crossing the
Niobrara River, Intersection of Highway 20 and Irwin Road, Shell Lake
State Wildlife Management Area, Rock Hill, Bayonne and Intersection
of Highway 27 and Mills Road.

This includes the following highways...
 Highway 20 between mile markers 99 and 132.
 Highway 61 between mile markers 210 and 215.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4300 10181 4272 10168 4257 10224 4300 10244
TIME...MOT...LOC 0441Z 240DEG 19KT 4300 10234 4268 10219

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Sporer

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:15 PM MDTFlood WatchLBFChase, Frontier, Hayes9 hr
May 27, 8:34 PM MDTSpecial Weather StatementLBFDeuel56 min
May 27, 10:42 PM MDTSpecial Weather StatementLBFSheridan48 min
May 28, 3:04 AM MDTAreal Flood AdvisoryLBFLincoln2 hr
May 28, 3:23 AM MDTAreal Flood AdvisoryLBFHayes2 hr
May 28, 3:27 AM MDTAreal Flood AdvisoryLBFLincoln2 hr
May 28, 3:22 PM MDTSpecial Weather StatementLBFFrontier38 min
May 28, 3:49 PM MDTAreal Flood AdvisoryLBFFrontier84 min
May 28, 3:57 PM MDTSpecial Weather StatementLBFFrontier48 min
May 28, 4:59 PM MDTSpecial Weather StatementLBFGosper46 min
May 28, 5:10 PM MDTFlash Flood WarningLBFFrontier3 hr
May 28, 5:23 PM MDTSpecial Weather StatementLBFCherry52 min
May 28, 5:25 PM MDTSpecial Weather StatementLBFSherman35 min
May 28, 5:29 PM MDTSevere Thunderstorm WarningLBFCuster33 min

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.